Clutch

Find your answers, solutions and more...

Try our new improved search engine "Clutch." More relevant, better matches, 100% accuracy at light speed!

AuthorTopic

  • PhD Member
  • ******
The therapist is treating a 12-year-old boy who is experiencing an asthmatic attack. The therapist notices that the child's systolic pressure decreases about 15 mm Hg, and the pulse weakens during inspiration. Which of the following cardiovascular effects would the therapist expect to see after the patient is given heliox to breath via a non-rebreather mask?

A. No change would be expected.
B. The systolic pressure should decrease no more than 10 mm Hg, and the pulse should become stronger and increase during each inspiration.
C. The systolic pressure should decrease to more than 20 mm Hg, and the pulse should decrease during each inspiration.
D. The systolic pressure and the pulse should fluctuate during each inspiration.

Marked as best answer by Candace

  • PhD Member
  • ******
ANS: B
A. Incorrect response: See explanation B.
B. Correct response: Normally during inspiration, systolic arterial blood pressure can decrease up to 10 mm Hg, and pulse increases to compensate. A greater decrease in systolic blood pressure or weakening of the pulse during inspiration is considered pulsus paradoxus. It occurs commonly in cardiac tamponade and severe asthma. Systolic pressure decreases during inspiration with severe asthma particularly because negative intrathoracic pressure increases venous return. A number of studies have shown that the administration of heliox to patients experiencing an asthma attack results in decreased work of breathing, decreased dyspnea, and significantly lower pulsus paradoxus.
C. Incorrect response: See explanation B.
D. Incorrect response: See explanation B.

Questions you may also like

Related Posts

┬╗ Which of the following classes of drugs can be aerosolized?
┬╗ Mr. Ashoor is a 29-year-old asthmatic patient who takes MDI albuterol for wheezing and typically gets quick relief following two puffs. After he mowed the lawn today, he realized he was having a rapid decrease in responsiveness to his albuterol. He tried taking it again but still had no relief. This situation is described by which of the following terms used to refer to drug responsiveness?
┬╗ You are a respiratory therapist working in the emergency department; a 67-year-old man with chronic bronchitis presents in acute distress. His vital signs include heart rate (HR) 123 beats/min and respiratory rate (RR) 28 breaths/min. On auscultation, you note faint expiratory wheezing. Which of the following devices would be the least appropriate by which to deliver an aerosolized drug to this patient?
┬╗ You are treating an asthmatic who also happens to be taking propranolol (a ´âó blocker) for a history of cardiac arrhythmias. What type of effect would you expect albuterol to have on this patient?
┬╗ A patient is experiencing changes in heart rate and pupillary response to light. What division of the nervous system is responsible for these changes?

  • PhD Member
  • ******
Here to give you a feedback, your answer was right! Awesome